Sun's harms rise after organ transplant
(HealthDay)—Organ transplant recipients are at increased risk for skin cancer and need to protect themselves, a dermatologist warns.
"Individuals who receive organ transplants need to take immunosuppressive medications for the rest of their lives, and this makes it more difficult for their bodies to fight disease, including skin cancer," said Dr. Christina Lee Chung. She is former director of the Drexel Dermatology Center for Transplant Patients in Philadelphia.
"On top of that, some of these medications make the skin more sensitive to the sun's harmful ultraviolet rays, which can further increase patients' skin cancer risk," she added in an American Academy of Dermatology (AAD) news release.
Transplant patients with the highest risk of skin cancer include those with lighter skin, men and anyone with a pre-transplant history of skin cancer. If they received their new organ at age 50 or older, or had a lung or heart transplant, they are also at higher risk.
"It's important for all organ transplant patients, regardless of skin tone, to recognize their skin cancer risk," Chung said. They need to avoid sun exposure, "which could further increase that risk, and regularly examine their entire body, including the genital area, for signs of skin cancer so they can detect the disease early, when it's most treatable."
In addition, organ transplant recipients "should establish a relationship with a board-certified dermatologist after their procedure," Chung recommended.
"A dermatologist can evaluate your unique risk factors and help you ensure the health of your largest organ: your skin," she said.
Everyone should protect their skin from the sun by wearing protective clothing, generously applying a broad-spectrum, water-resistant sunscreen with an SPF of 30 or higher to exposed skin, and seeking shade when possible, the AAD advises.
The academy also recommends regular skin cancer self-exams, and asking a partner to help you check hard-to-see areas, including your back. If you notice any new spots, any suspicious spots that appear different from the others on your skin, or anything changing, itching or bleeding, see a doctor.
Copyright © 2018 HealthDay. All rights reserved.